Advertisement
Advertisement

Read Now: News and Research From IDWeek 2014

A New Side Effect From Kaletra?

May 25, 2001


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

Kaletra, formerly known as ABT-378, is the brand name of two protease inhibitors packaged together -- ritonavir (Norvir) and lopinavir. Side effects associated with Kaletra include the following:
  • nausea
  • vomiting
  • frequent stools
  • diarrhea

As more people with HIV/AIDS (PHAs) use Kaletra, other side effects may be reported. Indeed, doctors in Crétil, France, have recently reported what appears to be an unusual side effect: swelling in the legs due to fluid build-up.

In one case, a 40-year-old male PHA with a CD4+ count of 4 cells and a viral load of more than 300,000 was given combination anti-HIV therapy of Kaletra, efavirenz (Sustiva) and abacavir (Ziagen). Ten days after he began therapy, his legs became painfully swollen and he eventually sought help in a hospital. Analysis of tissue samples from his legs did not find any infections or Kaposi's sarcoma (KS) tumours. Five days after he stopped taking Kaletra, the swelling cleared. Two months later he resumed taking Kaletra and after 20 days he returned to the hospital because of the same side effect. This time the swelling in his legs went away despite continued use of Kaletra.

The other case involved a 51-year-old woman who had a CD4+ count of 28 cells and a viral load of more than 300,000 copies before she began combination therapy with Kaletra, ddI (Videx) and indinavir (Crixivan). She had been using this product for three weeks before she entered the hospital because of painfully swollen feet. Doctors treated her with an antibiotic (pristinamycin) even though there was no evidence of bacterial infection. Her swelling resolved after seven days despite continued use of Kaletra.

Advertisement
None of these people had KS, kidney or heart diseases, all of which could have caused fluid build-up. The French doctors who reported this complication did so in order to warn others about the new possible side effect of Kaletra.

Lascaux A-S, Lesprit P, Bertocchi M and Levy Y. Inflammatory oedema of the legs: a new side effect of lopinavir. AIDS 2001;15(6):819-821.




This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 

Advertisement